Kansas, 2021

Flash Flood and Hail in Kansas, August 12, 2021

August 12, 2021 · NWS EAX · 13 events in 4 counties and zones

After an initial round of thunderstorms formed and moved out of the area, a second round of thunderstorms formed in the late afternoon to evening that produced some severe hail, that got up to around an inch, with some isolated golfball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

After an initial round of thunderstorms formed and moved out of the area, a second round of thunderstorms formed in the late afternoon to evening that produced some severe hail, that got up to around an inch, with some isolated golfball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 12, 3:41 PM CST, 28 minutes earlier.

Area forecast discussion, Aug 12, 3:41 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
441 PM CDT Thu Aug 12 2021

.Discussion...
Issued at 440 PM CDT THU AUG 12 2021

Thunderstorms are ongoing from Moberly west through Leavenworth
along an outflow boundary. Several of these storms have been
severe, producing wind gusts up to 60 mph and hail up to quarter
size. Flash flooding has also been a concern, especially across
northeastern Missouri. These storms will continue to move to the
southeast over the next few hours. An additional round of showers
and thunderstorms are expected to redevelop later this evening and
into the overnight period as the cold front finally makes its way
southward. These storms will also pose a threat for wind gusts up
to 60 mph, small hail, moderate to heavy rainfall, and frequent
lightning.

A few showers may linger through mid Friday morning, with all
activity moved out by noon. With the cold front to our south, high
temperatures are only expected to reach the mid 80s tomorrow. The
cold front pushes further south into the southeastern US by
Saturday with mid level troughing remaining overhead. This will
keep highs in the mid 80s and dewpoints moderated through Monday.
Warmer and more humid conditions look to return by mid week.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 112 AM CDT THU AUG 12 2021

Showers and thunderstorms are ongoing along a corridor from
northeast Missouri to northeastern Kansas. This activity should
only impact STJ through the next several hours. However, as the
front progresses southward this evening, convection should shift
southward with it. Thunderstorms should impact all terminals
between roughly 2z and 8z tonight before finally moving off to the
south. Brief periods of strong wind gusts, moderate to heavy
rain, and reduced visibilities will all be possible during this
time. Otherwise, VFR conditions are expected to prevail with winds
shifting to east northeasterly by late tonight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ025-057-060-102.

     Excessive Heat Warning until 8 PM CDT this evening for
     KSZ103>105.

MO...Heat Advisory until 8 PM CDT this evening for MOZ001>004-011>013-
     020>022-030>033-038>040-043>046-053-054.

     Excessive Heat Warning until 8 PM CDT this evening for MOZ028-
     029-037.

     Flash Flood Watch through Friday morning for MOZ007-008.

&&

Discussion...BMW
Aviation...BMW
Hazardous weather outlook, Aug 12, 4:19 AM CST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
519 AM CDT Thu Aug 12 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
519 AM CDT Thu Aug 12 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few showers and storms are possible early this morning. The
 Excessive Heat Warning for area surrounding the KC Metro and the
 Heat Advisory for everywhere else is in effect until 8pm tonight
 due to morning temps in the upper 70s, lower 80s and ongoing heat
 with indices around 105-110 degree F. Another chance for storms is
 tonight after 4-5pm. Strong, damaging wind and frequent lightning
 are the main concern with these developing storms.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 A cool-down is expected by Friday with max temps in the 80s and heat
 indices following closely behind.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 12, 12:45 PM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
145 PM CDT Thu Aug 12 2021

MOZ007-008-121915-
Schuyler MO-Putnam MO-
145 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of eastern Putnam and
Schuyler Counties through 215 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Memphis, moving east at 120 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lancaster, Queen City, Greentop, Downing, Glenwood, Worthington and
Livonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 9235 4034 9264 4039 9285 4059 9284
      4060 9235
TIME...MOT...LOC 1844Z 274DEG 103KT 4047 9217

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

HB
Special weather statement, Aug 12, 1:16 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
216 PM CDT Thu Aug 12 2021

MOZ013-014-022>024-121945-
Daviess MO-De Kalb MO-Livingston MO-Linn MO-Caldwell MO-
216 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of southern Daviess,
Linn, Caldwell, southeastern DeKalb and Livingston Counties through
245 PM CDT...

At 216 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Galt to near Cameron. Movement
was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cameron, Chillicothe, Brookfield, Marceline, Hamilton, Braymer, Polo,
Meadville, Breckenridge, Kingston, Laclede, Linneus, Wheeling, Utica,
Cowgill, Kidder, Chula, Purdin, Ludlow and Mooresville.

This includes Interstate 35 in Missouri between mile markers 54 and
60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3970 9309 3970 9326 3967 9329 3961 9367
      3961 9375 3959 9376 3952 9417 3953 9419
      3974 9421 3975 9423 3983 9424 3998 9305
      3973 9292
TIME...MOT...LOC 1916Z 278DEG 24KT 4002 9340 3976 9419

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PP
Local storm report, Aug 12, 1:40 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     CHILLICOTHE             39.80N 93.55W
08/12/2021                   LIVINGSTON         MO   PUBLIC

            4 TO 6 INCH DIAMETER LIMBS DOWN WITH REPORTS
            OF SOME POWER OUTAGES.

&&

PP
Local storm report, Aug 12, 2:19 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
319 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             2 NNW AVALON            39.69N 93.46W
08/12/2021  E1.00 INCH       LIVINGSTON         MO   TRAINED SPOTTER

&&
Local storm report, Aug 12, 3:05 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             PLATTE CITY             39.37N 94.78W
08/12/2021  E1.00 INCH       PLATTE             MO   PUBLIC

&&
Local storm report, Aug 12, 4:05 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     3 SSE BLUE SPRINGS      38.98N 94.27W
08/12/2021                   JACKSON            MO   STORM CHASER

            FENCE DESTROYED, TREE LIMBS DOWNED, AND BBQ
            GRILL THROWN A FEW YARDS DOWN DUE TO STRONG
            WIND GUSTS.

&&

BMW

The radar

The Pleasant Hill radar (KEAX), 46 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Johnson

When
August 12, 4:09 PM CST to 4:11 PM CST
Where
Johnson County, 2.14 mi SSW of Lackmans
Measured
1.25 in hail
Reported by
Public
Coordinates
38.900, -94.780

Hail, Johnson

When
August 12, 4:11 PM CST to 4:12 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
1 in hail
Reported by
Public
Coordinates
38.890, -94.810

Hail, Johnson

When
August 12, 4:15 PM CST to 4:17 PM CST
Where
Johnson County, 2.69 mi E of Olathe
Measured
1.25 in hail
Reported by
Public
Coordinates
38.880, -94.770

Hail, Johnson

When
August 12, 4:20 PM CST to 4:23 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
1.75 in hail
Reported by
Public
Coordinates
38.890, -94.810

Hail, Johnson

When
August 12, 4:38 PM CST to 4:39 PM CST
Where
Johnson County, (Ojc)johnson Co Exec
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.850, -94.730

Thunderstorm Wind, Atchison

When
August 12, 4:38 PM CST to 4:40 PM CST
Where
Atchison County, 44.2 mi SSE of Oak Mills
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.849, -94.736

ASOS site at KOJC recorded a 58 mph wind gust.

Hail, Johnson

When
August 12, 6:30 PM CST to 6:32 PM CST
Where
Johnson County, 2.26 mi ESE of Olathe
Measured
1.5 in hail
Reported by
Public
Coordinates
38.870, -94.780

Hail, Johnson

When
August 12, 7:13 PM CST to 7:14 PM CST
Where
Johnson County, 1.48 mi SSE of Holliday
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -94.790

Hail, Johnson

When
August 12, 7:17 PM CST to 7:18 PM CST
Where
Johnson County, 1.28 mi WNW of Merriam
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -94.720

Hail, Johnson

When
August 12, 7:25 PM CST to 7:26 PM CST
Where
Johnson County, 1.75 mi NW of Shawnee
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -94.740

Hail, Leavenworth

When
August 12, 8:45 PM CST to 8:47 PM CST
Where
Leavenworth County, 4.28 mi NNE of Linwood
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.060, -95.010

Hail, Wyandotte

When
August 12, 8:54 PM CST to 8:56 PM CST
Where
Wyandotte County, 0.69 mi S of Edwardsville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.060, -94.820

Flash Flood, Johnson

When
August 12, 9:03 PM CST to 10:03 PM CST
Where
Johnson County, 1.97 mi E of Olathe to 1.93 mi E of Olathe
Cause
Heavy Rain
Reported by
Public
Coordinates
38.885, -94.784

Santa Fe and Lindenwood Streets were flooded due to heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981355, 981356, 981357, 981358, 981359, 981367, 981360, 981361, 981362, 981363, 981364, 981365, 981354.